Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 288, NWS Pittsburgh, PA

August 29, 2021Forest County, Venango County, Pennsylvania

NWS Pittsburgh, PA issued this severe thunderstorm warning at Aug 29, 2021, 1:45 PM EDT for Forest County, Venango County, Pennsylvania. It was in force for 15 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 29, 2021, 1:45 PM EDT (17:45 UTC)
Expired
Aug 29, 2021, 2:00 PM EDT
In force
15 min
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Forest County, PA, Venango County, PA

The radar

The Pittsburgh radar (KPBZ), 123 km from the middle of the area, began a volume at 17:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 5.8 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2021-08-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 985 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2021-08-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
985 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
957 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

342 
WUUS51 KPBZ 291745
SVRPBZ
PAC053-121-291800-
/O.NEW.KPBZ.SV.W.0288.210829T1745Z-210829T1800Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pittsburgh PA
145 PM EDT Sun Aug 29 2021

The National Weather Service in Pittsburgh has issued a

* Severe Thunderstorm Warning for...
  Northeastern Venango County in northwestern Pennsylvania...
  Northwestern Forest County in northwestern Pennsylvania...

* Until 200 PM EDT.

* At 145 PM EDT, a severe thunderstorm was located near Titusville,
  or 8 miles northeast of Oil City, moving east at 10 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to trees and power lines, resulting in some 
           power outages.

* Locations impacted include...
  Pleasantville and Oil Creek State Park. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Please report severe weather by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

&&

LAT...LON 4142 7948 4152 7974 4162 7969 4162 7943
TIME...MOT...LOC 1745Z 287DEG 10KT 4154 7963 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$
2 follow-up statements
749 
WWUS51 KPBZ 291750
SVSPBZ

Severe Weather Statement
National Weather Service Pittsburgh PA
150 PM EDT Sun Aug 29 2021

PAC053-121-291800-
/O.CON.KPBZ.SV.W.0288.000000T0000Z-210829T1800Z/
Venango PA-Forest PA-
150 PM EDT Sun Aug 29 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 PM EDT
FOR NORTHEASTERN VENANGO AND NORTHWESTERN FOREST COUNTIES...

At 150 PM EDT, a severe thunderstorm was located near Enterprise, or
8 miles northeast of Oil City, moving east at 10 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to trees and power lines, resulting in some 
         power outages.

Locations impacted include...
Pleasantville and Oil Creek State Park. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Please report severe weather by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

&&

LAT...LON 4142 7948 4152 7974 4162 7969 4162 7943
TIME...MOT...LOC 1750Z 287DEG 10KT 4154 7961 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$
456 
WWUS51 KPBZ 291750 RRA
SVSPBZ

Severe Weather Statement
National Weather Service Pittsburgh PA
150 PM EDT Sun Aug 29 2021

PAC053-121-291800-
/O.CON.KPBZ.SV.W.0288.000000T0000Z-210829T1800Z/
Venango PA-Forest PA-
150 PM EDT Sun Aug 29 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 PM EDT
FOR NORTHEASTERN VENANGO AND NORTHWESTERN FOREST COUNTIES...

At 150 PM EDT, a severe thunderstorm was located near Enterprise, or
8 miles northeast of Oil City, moving east at 10 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to trees and power lines, resulting in some 
         power outages.

Locations impacted include...
Pleasantville and Oil Creek State Park. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Please report severe weather by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

&&

LAT...LON 4142 7948 4152 7974 4162 7969 4162 7943
TIME...MOT...LOC 1750Z 287DEG 10KT 4154 7961 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 29, 1:16 PM EDT, 29 minutes earlier.

Area forecast discussion, Aug 29, 1:16 PM EDT, 29 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
116 PM EDT Sun Aug 29 2021

.SYNOPSIS...
Warm, humid weather will continue with afternoon thunderstorm
chances each day into early next week. The track of Hurricane Ida
will need to be monitored closely as heavy rainfall may occur
Tuesday into Wednesday.

&&

.NEAR TERM /THROUGH TONIGHT/...
With no change to our warm, moist air mass over the Ohio River
Valley, thunderstorms are expected again through the afternoon.
Convection should chances will continue tonight as well with
shortwave support.
&&

.SHORT TERM /MONDAY THROUGH MONDAY NIGHT/...
A frontal boundary will advance south into the Pittsburgh area on
Monday. The front should lose forward motion a bit as the associated
trough lifts back towards Quebec, placing the Upper Ohio Valley in
quasi- zonal flow aloft... or nearly parallel to the frontal boundary
/ baroclinic zone. Thunderstorms and showers are likely to develop
along this area of convergence. A narrow band of localized flooding,
orientated west to east, could develop if the boundary remains
stationary for a long period of time.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
By Tuesday night, remnants of Ida will progress up through the TN
Valley and over central Appalachia. The system will begin to phase
with the northern stream as it approaches our area late Tuesday and
into Wednesday.

The worst case scenario if the track continues to hold is a swath of
heavy rainfall as the tropical remnant interacts with the cold core
trough/cold front. The timing of the Ida and the front remain in
question.

Slightly cooler and drier conditions are anticipated late week and
into the Labor Day Weekend with building high pressure.

&&

.AVIATION /17Z SUNDAY THROUGH THURSDAY/...
Scattered thunderstorms are likely this aftn/eve, mainly between
18z-23z, coincident with peak heating. Storm motion will be slow to
the east, with outflow boundaries becoming the main driver for new
development. Though convection should dissipate this evening, a
shortwave trough to the north may provide enough upper support to
fuel additional waves of sct shra/iso tsra overnight.

Moist convection/convergence ahead of this shortwave and its
approaching sfc front should result in more widespread MVFR/IFR
stratus development. This will favor the eastern ridges and locations
north of PIT, with lesser confidence south and west. Widespread
showers and thunderstorms are expected through the day Monday,
forming primarily along a decaying sfc front.

.Outlook...
Rain chances and widespread restrictions are likely late Tuesday
into Wednesday with the approach and passage of Hurricane Ida
remnants, favoring areas south and east of Pittsburgh.

VFR and dry weather is expected after the remnants exit Thursday.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...None.
OH...None.
WV...None.

&&
Hazardous weather outlook, Aug 29, 3:38 AM EDT, 10 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
338 AM EDT Sun Aug 29 2021

OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-029-
031-073>076-WVZ001>004-012-021-509>514-300745-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-
Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-Armstrong-
Indiana-Washington-Greene-Westmoreland-
Higher Elevations of Westmoreland-Fayette-
Higher Elevations of Fayette-Hancock-Brooke-Ohio-Marshall-Wetzel-
Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
338 AM EDT Sun Aug 29 2021

This Hazardous Weather Outlook is for east central Ohio, western
Pennsylvania, and northern West Virginia.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The potential for heavy rainfall and flooding will increase Tuesday
and Wednesday as the remnants of tropical system Ida move into the
Ohio Valley.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, Aug 29, 12:12 PM EDT, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
1212 PM EDT Sun Aug 29 2021

OHZ048-057-291700-
Coshocton OH-Muskingum OH-
1212 PM EDT Sun Aug 29 2021

...STRONG THUNDERSTORMS WILL IMPACT COSHOCTON AND MUSKINGUM COUNTIES
THROUGH 100 PM EDT...

At 1212 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles southeast of Danville to near Dresden
to near South Zanesville. Movement was northeast at 20 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to vegatation is possible.

Locations impacted include...
Zanesville, Coshocton, West Lafayette, South Zanesville, North
Zanesville, Dresden, Frazeysburg, Philo, Warsaw, Pleasant Grove,
Conesville, and Gratiot.

This includes Interstate 70 in Ohio near mile marker 143, and between
mile markers
  145 and 164.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3995 8223 3995 8220 4046 8218 4045 8181
      4029 8171 3977 8192 3977 8207 3982 8208
      3982 8217 3991 8216 3991 8223
TIME...MOT...LOC 1612Z 244DEG 16KT 4034 8213 4017 8204 3989 8211

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 29, 3:09 PM EDTSpecial Weather StatementPBZLawrence36 min
Aug 29, 3:17 PM EDTSevere Thunderstorm WarningPBZMercer28 min
Aug 29, 3:33 PM EDTSpecial Weather StatementPBZWashington27 min
Aug 29, 3:38 PM EDTSevere Thunderstorm WarningPBZBeaver37 min
Aug 29, 3:44 PM EDTSevere Thunderstorm WarningPBZAllegheny, Beaver, Washington31 min
Aug 29, 3:52 PM EDTSevere Thunderstorm WarningPBZButler, Lawrence, Mercer, Venango23 min
Aug 29, 3:57 PM EDTSpecial Weather StatementPBZBeaver48 min
Aug 29, 4:02 PM EDTSevere Thunderstorm WarningPBZAllegheny, Beaver, Butler28 min
Aug 29, 4:06 PM EDTSevere Thunderstorm WarningPBZAllegheny, Beaver, Butler, Washington24 min
Aug 29, 4:23 PM EDTSpecial Weather StatementPBZButler52 min
Aug 29, 4:28 PM EDTSevere Thunderstorm WarningPBZAllegheny, Butler32 min
Aug 29, 4:48 PM EDTSpecial Weather StatementPBZArmstrong27 min
Aug 29, 4:59 PM EDTSevere Thunderstorm WarningPBZAllegheny, Westmoreland31 min
Aug 29, 5:14 PM EDTSevere Thunderstorm WarningPBZAllegheny, Westmoreland31 min
Aug 29, 5:22 PM EDTSpecial Weather StatementPBZForest, Jefferson38 min
Aug 29, 6:03 PM EDTSpecial Weather StatementPBZIndiana27 min
Aug 29, 6:22 PM EDTAreal Flood AdvisoryPBZArmstrong, Indiana, Jefferson113 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.